Fluoroquinolones and Peripheral Neuropathy
As a practicing neurologist, one of the most challenging conditions I deal with is peripheral neuropathy. This is a condition in which the nerves in the arms and legs are damaged, and this leads to a variety of issues including pain, numbness, weakness, tingling, and burning. Peripheral neuropathy can be a result of trauma but more commonly it is the result of metabolic problems like diabetes. Alcoholism is a common cause as well as exposure to various toxins including chemotherapy. Some cases of peripheral neuropathy are inherited and sometimes it results from vitamin deficiency, especially the B vitamins.
That said, because peripheral neuropathy is such a difficult disorder to treat, it’s important to be aware of information that can be helpful in terms of avoiding this condition. In this new report published last month in the journal Neurology, researchers evaluated a large group of male subjects and were able to determine that the risk of peripheral neuropathy was actually doubled in those individuals who had been placed on fluroquinolone antibiotics. These are antibiotics that are commonly used to treat such issues as upper respiratory tract infections and urinary tract infections and have gained widespread popularity in the medical community. Two common fluoroquinolones described in the study include ciprofloxin (Cipro®) and levofloxin (Levaquin®)
The point is that Neurology is one of the most well-respected, peer-reviewed medical journals dealing with the nervous system on the planet, and this report is clearly demonstrating that using this type of antibiotic is associated with profound risk for developing peripheral neuropathy, an often devastating condition.
Again, this is important information to keep in mind if our goal is to practice medicine under the doctrine of, “above all do no harm.”